Missouri, 2010

Flash Flooding and Hail in Missouri, September 18 to 19, 2010

September 18 to 19, 2010 · NWS LSX · 15 events in 9 counties and zones

A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding. Also, there were some reports of damaging winds with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 18, 1:07 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 18, 1:07 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT SEP 18 2010

.DISCUSSION...
/206 PM CDT SAT SEP 18 2010/

LATEST SURFACE ANALYSIS DEPICTED A COLD FRONT STRETCHING FROM
NORTHEAST ILLINOIS ACROSS NORTHERN MISSOURI AND INTO NORTHERN
KANSAS. MEANWHILE...A REMNANT OUTFLOW BOUNDARY FROM NOCTURNAL
CONVECTION HAS PUSHED FURTHER SOUTH...CLOSER TO THE I-70 CORRIDOR.
LATEST SPC MESOSCALE ANALYSIS SHOWS A LARGE RESEVOIR OF INSTABILITY
ALONG AND SOUTH OF THE COLD FRONT...WITH UP TO 3000 J/KG OF MUCAPE
EXTENDING FROM EASTERN KANSAS TO CENTRAL MISSOURI.

EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS EASTERN KANSAS
AND WESTERN MISSOURI WHERE BETTER LOW LEVEL CONVERGENCE EXISTS. WILL
LIKELY SEE ADDITIONAL CONVECTION DEVELOP EASTWARD ALONG THE REMNANT
OUTFLOW BOUNDARY TOWARD THIS EVENING. EFFECTIVE SHEAR OF 20 TO 30
KTS WILL SUPPORT ORGANIZED CONVECTION...AND PERHAPS A FEW SUPERCELLS
INITIALLY. SPC HAS PLACED THE NORTHWEST HALF OF THE CWA IN A SLIGHT
RISK...BASICALLY ALONG AND NORTH OF INTERSTATE 70. CAN'T RULE OUT A
FEW TORNADOES IF SUPERCELLS CAN DEVELOP...BUT FEEL MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

STILL APPEARS THE FOCUS FOR THUNDERSTORMS AND ANOTHER MCS WILL SHIFT
BACK NORTH OF THE SYNOPTIC FRONT TONIGHT AS THE LOW LEVEL JET
INCREASES DURING THE EVENING. HAVE INCREASED POPS TO LIKELY ACROSS
THE NORTHERN CWA TO ACCOUNT FOR THIS. OBVIOUSLY CONVECTIVE TRENDS
WILL NEED TO BE MONITORED THIS EVENING...AS THE SOUTHERN CONVECTION
COULD INTERCEPT/DISRUPT THIS MOISTURE TRANSPORT AND FOCUS THE
HEAVIEST RAINFALL FURTHER SOUTH.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO OCCUR SOUTH OF THE FRONT
ON SUNDAY AND ACROSS THE ENTIRE CWA MONDAY AND TUESDAY AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE CENTER OF THE NATION. TWO FRONTAL
BOUNDARIES ARE EXPECTED TO BRING CHANCES OF SHOWERS AND
THUNDERSTORMS TO THE REGION NEXT WEEK. THE FIRST WILL BE TUESDAY
NIGHT...AND THE SECOND THURSDAY NIGHT. BOTH FRONTS STRUGGLE TO MAKE
IT THROUGH THE CWA...SO ABOVE NORMAL TEMPERATURES ARE EXPECTED TO
CONTINUE.

CVKING

&&

.AVIATION...
/1230 PM CDT SAT SEP 18 2010/

TWO BOUNDARIES WILL PLAY A LARGE ROLE IN THE WEATHER AT THE
TERMINALS THROUGH THE 24-30HR TAF PD. ONE BDRY WAS A REMNANT
OUTFLOW BDRY FM OVERNIGHT CONVECTION AND WAS LOCATED NEAR THE I-70
CORRIDOR. THE SECOND BDRY WAS A STALLED CDFNT THAT STRETCHED FM
SWRN KS THROUGH NWRN MO INTO CENTRAL IL. SCT AFTN THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR EITHER OR BOTH OF THESE BDRYS AND
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVERNIGHT NEAR THE
CDFNT. REGIONAL METARS SHOWED A CLOUD DECK OF MVFR TO IFR CIGS
JUST BEHIND THE CDFNT. THE FNT MIGHT PROGRESS AS FAR SOUTH AS KUIN
BUT WILL REMAIN NORTH OF THE OTHER TAF SITES. IT'S A TOUGH CALL
TO PIN DOWN CIG TRENDS AT KUIN BECAUSE OF THE SLOW FNTL MOVEMENT. IF
THE FRONT MAKES IT SOUTH OF KUIN...MVFR CIGS WILL PERSIST FOR
SEVERAL HOURS AND PROBABLY LOWER TO IFR LATER TONIGHT. ON THE
OTHER HAND...CIGS MAY BOUNCE BETWEEN SCT-BKN MVFR FOR SEVERAL
HOURS THIS AFTN IF THE FRONT WAVERS BACK AND FORTH INVOF KUIN.

SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF
THE TAF PD. ANTICIPATE THAT SCT TSRA WILL DVLP THIS AFTN ALONG A
REMNANT OUTFLOW BDRY. IT IS POSSIBLE THAT A FEW STORMS MAY DVLP
NEAR THE KSTL/KSUS TERMINALS BUT WIDELY SCT COVERAGE PRECLUDES
MORE THAN A CB MENTION IN THE TAF ATTM. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED OVERNIGHT ALONG A STALLED COLD FRONT
BUT THESE STORMS SHOULD REMAIN NORTH OF THE TERMINAL.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 18, 3:09 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SAT SEP 18 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70 IN
IN MISSOURI THIS EVENING AS WELL AS WEST CENTRAL ILLINOIS. SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF THUNDERSTORMS WILL CONTINUE OVERNIGHT MAINLY ALONG
AND NORTH OF INTESTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS GENERALLY NORTH OF INTERSTATE
70 ON SUNDAY. A FEW STRONG OR ISOLATED SEVERE STORMS REMAIN
POSSIBLE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS ARE ASKED TO RELAY ALL
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST.
LOUIS.

CVKING

In the hours before

Local storm report, Sep 18, 3:53 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 W KNOX CITY           40.14N  92.07W
09/18/2010  E0.70 INCH       KNOX               MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Sep 18, 4:05 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             4 WNW LEWISTOWN         40.11N  91.88W
09/18/2010  E0.25 INCH       LEWIS              MO   EMERGENCY MNGR

&&

SIPPRELL
Special weather statement, Sep 18, 4:07 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT SAT SEP 18 2010

ILZ095-MOZ019-027-182245-
ADAMS IL-LEWIS MO-MARION MO-
507 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN MARION AND
NORTHWESTERN ADAMS COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEWISTOWN TO EWING...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CANTON...
  QUINCY...
  MAYWOOD...
  LA GRANGE...
  MENDON...
  MONTICELLO...
  TAYLOR...
  MEYER...
  URSA...
  LIMA...
  FOWLER...
  PALOMA...
  BURTON...
  COLUMBUS...
  LORAINE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT
Local storm report, Sep 18, 4:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             EWING                   40.01N  91.71W
09/18/2010  E0.70 INCH       LEWIS              MO   EMERGENCY MNGR

&&

SIPPRELL
Local storm report, Sep 18, 4:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             EWING                   40.01N  91.71W
09/18/2010  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

JP

The radar

The St Louis radar (KLSX), 189 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
September 18, 4:23 PM CST
Where
Shelby County, 2 mi NW of Leonard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -92.207

Hail, Shelby

When
September 18, 4:41 PM CST
Where
Shelby County, 0.95 mi SSE of Kellerville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.807, -92.143

Hail, Shelby

When
September 18, 4:44 PM CST
Where
Shelby County, 0.7 mi NE of Shelbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.807, -92.040

Hail, Shelby

When
September 18, 5:15 PM CST
Where
Shelby County, 0.53 mi ESE of Hunnewell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.668, -91.861

Hail, Monroe

When
September 18, 5:21 PM CST
Where
Monroe County, Stoutsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -91.870

Thunderstorm Wind, Pike

When
September 18, 6:35 PM CST
Where
Pike County, 2.97 mi NW of Farmer
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.280, -91.360

Thunderstorm winds blew down a large tree onto County Road 452, south of Curryville. It fell onto some power lines and knocked them down.

Flash Flood, Lewis

When
September 18, 7:50 PM CST to September 19, 2:00 AM CST
Where
Lewis County, 2.39 mi N of Fenway to 1.72 mi NNW of Deer Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.234, -91.516

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Highways 16 and Z, Highway P southwest of Canton, Highway C west of LaGrange and Highway J south of Lewistown.

Hail, St. Charles

When
September 18, 8:37 PM CST to 8:40 PM CST
Where
St. Charles County, 1.11 mi E of Dardenne to 1.71 mi ENE of Dardenne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.772, -90.730

Hail, St. Charles

When
September 18, 8:42 PM CST
Where
St. Charles County, 0.16 mi SE of Harvester
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.749, -90.578

Flash Flood, St. Charles

When
September 18, 8:45 PM CST to September 19, 2:17 AM CST
Where
St. Charles County, 0.89 mi W of St Charles Arpt to 0.79 mi NE of Flint Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.852, -90.516

Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Winghaven Blvd. and Hawk Run Drive. A motorist drove through the water and became stranded. So a water rescue had to be performed. No injuries were reported.

Flash Flood, Marion

When
September 18, 8:49 PM CST to September 19, 2:00 AM CST
Where
Marion County, 0.82 mi N of West Quincy to 0.69 mi SSW of Mark
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.932, -91.430

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including outer roads along U.S. Highway 61 near Taylor.

Hail, St. Charles

When
September 18, 8:50 PM CST to 8:52 PM CST
Where
St. Charles County, 1.71 mi SW of Weldon Spg to 0.26 mi SSE of Weldon Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.706, -90.706

Flash Flood, Warren

When
September 18, 10:15 PM CST to September 19, 2:00 AM CST
Where
Warren County, 6.81 mi N of Warrenton O Sllvn Ar to 1.95 mi SSE of New Truxton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.928, -91.113

Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway U near Tall Oaks Road, portions of Highway 47, and the North Outer Road near Arlington Way in Warrenton.

Thunderstorm Wind, Jefferson

When
September 18, 10:20 PM CST to 10:25 PM CST
Where
Jefferson County, Arnold to Imperial
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -90.370

Thunderstorm winds blew down numerous trees across the northeastern portions of the county.

Flash Flood, Gasconade

When
September 18, 10:45 PM CST to September 19, 2:17 AM CST
Where
Gasconade County, 1.56 mi ENE of Hermann to 0.7 mi SSE of Hermann
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.706, -91.402

Between 3 and 5 inches of rain fell onto already saturated soils causing flash flooding. Frene Creek in Hermann rose quickly and came out of its banks next to the city park where dozens of people were camping for the third annual Hermann Cyclocross race. The police and fire department were able to get everyone out of the campground, though two vehicles were flooded as well as numerous tents, bikes and one popup camper that could not be moved quick enough. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262461, 262462, 262463, 262464, 262465, 262475, 262476, 262466, 262467, 262479, 262477, 262468, 262487, 262469, 262485.